MRCPsychLog in
Back to topics

Read this topic

Clinical Psychopharmacology · Paper A

Herbal psychotropics: St John's Wort and Kava

The idea

Think of St John's Wort as a 'busy factory manager' — it revs up the liver's drug-processing machinery (CYP3A4) so much that other drugs get broken down and cleared out before they can work, which is why warfarin and the contraceptive pill quietly stop working. Kava, in contrast, is more like a 'toxic sedative' — it calms anxiety by damping the brain down but can quietly poison the liver and yellow the skin with prolonged heavy use.

How it works

  • St John's Wort (Hypericum perforatum) has serotonergicRelating to serotonin, a brain chemical involved in mood.Read more → activity, inhibiting reuptake of serotonin, noradrenaline and dopamine, giving it genuine antidepressant effects in mild-to-moderate depression.
  • St John's Wort is also a potent inducer of cytochrome P450A family of liver enzymes that break down most drugs, and a common site of drug interactions.Read more → 3A4 and P-glycoprotein, which speeds up metabolism of many co-prescribed drugs — most importantly reducing efficacy of warfarin, oral contraceptives, ciclosporin and some antiretrovirals.
  • Combining St John's Wort with an SSRISelective serotonin reuptake inhibitor, a common type of antidepressant.Read more →, SNRISerotonin-noradrenaline reuptake inhibitor, an antidepressant that raises two brain chemicals instead of one.Read more →, MAOIMonoamine oxidase inhibitor, an older antidepressant with strict food and drug interaction rules.Read more → or triptan raises the risk of serotonin syndromeA dangerous reaction from too much serotonin activity, causing agitation, high temperature, and muscle overactivity.Read more → because both agents add to serotonergicRelating to serotonin, a brain chemical involved in mood.Read more → tone.
  • Kava (Piper methysticum) has GABAThe brain's main calming (inhibitory) chemical messenger, boosted by benzodiazepines and alcohol.Read more →-ergic, anxiolyticA drug that reduces anxiety.Read more → and sedative properties, historically used for anxiety.
  • Kava carries a well-recognised risk of hepatotoxicity, ranging from transaminitis to fulminant liver failure, which led several countries to restrict or ban kava products.
  • Chronic heavy kava use is also associated with a reversible dermopathy — dry, yellowish, scaly skin — and can potentiate sedation when combined with alcohol, benzodiazepines or other CNSCentral nervous system, the brain and spinal cord together.Read more → depressants.

How to spot it

  • A 34-year-old woman on warfarin for a mechanical heart valve started taking a herbal remedy for low mood two weeks ago and now presents with a subtherapeutic INRInternational normalised ratio, a standardised measure of how long blood takes to clot.Read more → despite no dose change.
  • A patient taking St John's Wort for mild depressive symptoms is also prescribed sertraline by her GP, who was unaware of the herbal supplement.
  • A patient who has been self-medicating anxiety symptoms with a kava-containing herbal supplement for several months presents with jaundice and deranged liver function tests.

Tell it apart

  • St John's Wort — CYP3A4/P-glycoprotein INDUCER, reduces levels of warfarin, oral contraceptives, ciclosporin; serotonergicRelating to serotonin, a brain chemical involved in mood.Read more →, risk of serotonin syndromeA dangerous reaction from too much serotonin activity, causing agitation, high temperature, and muscle overactivity.Read more → with SSRIs/MAOIs.
  • Kava — hepatotoxic, causes dermopathy (yellow scaly skin), sedative/GABAThe brain's main calming (inhibitory) chemical messenger, boosted by benzodiazepines and alcohol.Read more →-ergic, potentiates other CNSCentral nervous system, the brain and spinal cord together.Read more → depressants; not a notable enzyme inducer.
  • Valerian — sedative/GABAThe brain's main calming (inhibitory) chemical messenger, boosted by benzodiazepines and alcohol.Read more →-ergic like kava but without kava's hepatotoxicity or dermopathy signature.
  • Ginkgo biloba — antiplatelet effect raising bleeding risk, mechanistically distinct from St John's Wort's enzyme inductionA drug increasing the amount or activity of a liver enzyme, which speeds up the breakdown of other drugs it shares that enzyme with.Read more →.

Watch for

  • Assuming any herbal remedy is 'natural' and therefore free of significant drug interactions — St John's Wort is one of the most clinically important enzyme-inducer interactions in practice.
  • Missing a subtherapeutic INRInternational normalised ratio, a standardised measure of how long blood takes to clot.Read more → or contraceptive failure as a clue to unreported St John's Wort use.
  • Confusing kava's hepatotoxicity/dermopathy picture with St John's Wort's interaction profile — they cause very different problems.
  • Overlooking serotonin syndromeA dangerous reaction from too much serotonin activity, causing agitation, high temperature, and muscle overactivity.Read more → risk when a patient combines St John's Wort with a prescribed SSRISelective serotonin reuptake inhibitor, a common type of antidepressant.Read more →, SNRISerotonin-noradrenaline reuptake inhibitor, an antidepressant that raises two brain chemicals instead of one.Read more → or MAOIMonoamine oxidase inhibitor, an older antidepressant with strict food and drug interaction rules.Read more →, since patients often do not disclose herbal supplement use.

Use it again

  • Identify the drug, receptor, enzyme or pharmacokinetic change named in the stem.
  • Translate it into the immediate mechanism before looking at the options.
  • Use timing and the adverse-effect pattern to separate the nearest alternatives.
  • Check whether the question asks for mechanism, clinical consequence, monitoring or management.

Try a question from this area

  • Question 1
  • Question 2
  • Question 3